Buprenorphine Transdermal System Signs Of Abuse

Buprenorphine Transdermal System Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Buprenorphine is an opioid and the active ingredient in the buprenorphine transdermal system, sold under the trade name Butrans. Buprenorphine is unique from other opioids, such as many prescription pain medicines and heroin, however. Buprenorphine is a partial opioid agonist, rather than a full opioid agonist. While buprenorphine has some of the effects of other opioids, they’re milder. For example, someone who uses buprenorphine isn’t likely to experience an intense sense of euphoria like they might with heroin. The buprenorphine transdermal patch is usually prescribed to patients with severe, ongoing pain. The patch is applied directly to the skin, where it delivers a steady dose of time-release buprenorphine. The transdermal patch should be changed every seven days. While buprenorphine can be used as an addiction treatment option for opioids, the brand-name Butrans product isn’t currently approved for that use.
Buprenorphine Transdermal System Signs Of Abuse
There is a relatively low-risk of buprenorphine misuse and addiction, but it’s possible. The manufacturer of the Butrans buprenorphine transdermal system highlights that the drug is a Schedule III controlled substance. According to the prescribing information, the use of Butrans does expose people to the risk of opioid addiction and misuse. The manufacturers also indicate addiction can occur even when Butrans is used at a recommended dosage. Before someone is prescribed the buprenorphine transdermal system, their physician should assess them for risk factors of misuse and addiction.

Some of the possible symptoms of buprenorphine transdermal misuse can include taking it in any way other than prescribed. Someone might change their patches more frequently than instructed, apply multiple patches in an attempt to get high, or they might chew the patch or try to inject the medicine. When someone chews a buprenorphine patch, they might want to get the entire dose and effects of the medication all at once. There is a ceiling on the effects of buprenorphine, however. Taking more buprenorphine after a certain point won’t increase the desirable effects, such as feelings of euphoria. It can still lead to serious health risks or death.

The side effects of buprenorphine transdermal system misuse can include signs that are similar to misuse of other opioids. Even though someone might not experience the high of other opioids when using buprenorphine, the outward side effects can look the same. Common side effects of buprenorphine misuse can include sweating, headache and gastrointestinal side effects like nausea, vomiting and constipation. Severe side effects can include weak or shallow breathing, feeling lightheaded or loss of coordination. Other side effects of misuse can include confusion, changes in thoughts or behavior, chest pain or breathing problems.
Buprenorphine Transdermal System Signs Of Abuse
The signs of buprenorphine transdermal system addiction are similar to addiction signs seen with other opioids. Initial signs of addiction may include developing a tolerance and experiencing withdrawal symptoms if someone tries to stop using the patch. Other signs of buprenorphine transdermal system addiction can include:

  • Using it in an out of control way
  • Doctor shopping to get multiple opioid prescriptions
  • Continuing to use it even when experiencing adverse side effects
  • The use of buprenorphine becomes a priority
  • Putting oneself in dangerous situations to use or obtain buprenorphine
  • Trying to stop using buprenorphine unsuccessfully
While the buprenorphine transdermal system has a lower misuse potential than other opioids, the risk still exists. It’s something for patients and their families to be aware of. Anytime someone is using the buprenorphine transdermal system outside of prescribing instructions, it’s considered misuse. This doesn’t mean someone is addicted to the patch, but addiction can develop from misuse. People at a higher risk of addiction stemming from the use of buprenorphine are often those individuals with a personal or family history of substance misuse.
Addiction and physical dependence are two possible long-term effects of the buprenorphine transdermal system. Long-term use of buprenorphine can cause continuing gastrointestinal problems and a decreased pain tolerance. There are also psychological side effects that can stem from the long-term use of buprenorphine. These can include depression, anxiety or isolation. Long-term opioid use, in general, can cause damage to the liver and brain as well as complications like abdominal distention.

The Recovery Village has countrywide resources where you can learn more about addiction treatment, enroll in a program, or help someone you love. Contact us for more information.

Buprenorphine Transdermal System Signs Of Abuse
How Would You Rate This Page?